Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Pocatello, ID

July 10, 1997Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 10, 1997, 2:36 PM MDT for Power County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1997, 2:36 PM MDT (20:36 UTC)
Expired
Jul 10, 1997, 3:15 PM MDT
In force
39 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Power County, ID

The radar

The Pocatello radar (KSFX), 47 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4130 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS1 KPIH 102041 RRA
SVRPIH
IDC077-102115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
236 PM MDT THU JUL 10 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...SOUTHERN AND CENTRAL POWER COUNTY
 
AT 235 PM DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WAS
LOCATED IMMEDIATELY NORTHEAST OF SUBLETT. THIS STORM IS MOVING NORTHEAST
AT 30 MPH AND WILL CROSS INTO ROCKLAND VALLEY...NEAR THE COMMUNITY OF
ROCKLAND BETWEEN 255 AND 315 PM. EXPECT EXTREMELY HEAVY RAIN...DIME TO
NICKEL-SIZE HAIL AND STRONG GUSTY WINDS POSSIBLY TO 60 MPH WITH THIS
STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:07 PM MDT, 29 minutes earlier.

Area forecast discussion, Jul 10, 2:07 PM MDT, 29 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
204 PM MDT THU JUL 10 1997

KSFX 88D AT 20Z SHOWS NARROW BANDS OF ECHOES OVER EAST ID WITH A
SECOND BAND OF PCPN POISED TO MOVE INTO EAST ID BY LATE AFTERNOON AND
TONIGHT.  SFC CHARTS INDICATE STALLED OUT COLD FRONT FROM RIW TO SOUTH
OF U78 AND EKO.  STACKED CLOSED H3/H5 LOW PRESSURE SYSTEM OVER
ALBERTA/ID WILL MOVE SLIGHTLY E/NE NEXT 24 TO 36 HOURS AS UPPER RIDGES
UPSTREAM AND DOWNSTREAM KEEP SYSTEM SLIGHTLY BLOCKED.  SEVERAL VORT
LOBES RACING AROUND WEST FLANK OF TROF WILL CROSS AREA TONIGHT AND FRI
NIGHT.  COMBO OF H7/H5 THETA-E FORCING...PROXIMITY OF COLD FRONT
NEARBY...PASSING H5/H8 SHORTWAVE ENERGY FROM NV AND H3 LFQ DIVERGENCE
WARRANTS MED POPS TONIGHT MOST AREAS.  H3/H5 LOW LIFTS MORE NE ON FRI
WITH LINGERING MID-LEVEL DYNAMICS AS VIGOROUS PVA MAX CROSSES NEAR S14
BY 06-12Z SAT MORNING.  RH/+VVEL MAX FROM WEST MT INTO ZONE 19 AND
WILL SCALE MED POPS ALONG ID/WY BORDER WITH LOWER POPS ELSEWHERE FOR
MAINLY LAATE FRI NIGHT/EARLY SAT MORNING EVENT.  PBL COLD AIR
ADVECTION TO KEEP TEMPS NEAR MOS/AVN NUMBERS AND ACCEPT GUIDANCE
TRENDS.  BREEZY CONDITIONS WITH TIGHT H8/THICKNESS PATTERN INTO FRI
AFTERNOON.  00Z MRF/EURO RUNS BUILD IN LARGE FOUR CORNERS HIGH FOR SUN
AND MON-WED WITH A RETURN TO MORE SEASONAL TEMPS AND DRIER CONDITIONS.
TA

IDA EE 045/068 041/071 041 04321
PIH EE 048/071 043/073 042 04321

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:17 PM MDTTornado WarningPIHCassia43 min
Jul 10, 3:36 PM MDTSevere Thunderstorm WarningPIHCaribou39 min
Jul 10, 3:54 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida36 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.